Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011, Article ID 969505, 2 pages
http://dx.doi.org/10.1155/2011/969505
Case Report

A Case of Valproate Induced Hyperammonemic Encephalopathy

1Nephrology, Flinders Medical Centre, Bedford Park, SA 5042, Australia
2Neurology, Flinders Medical Centre, Bedford Park, SA 5042, Australia
3General Medicine, John Hunter Hospital, Newcastle, NSW 2305, Australia
4Endocrinology/Clinical Pharmacology, Flinders Medical Centre, Bedford Park, SA 5042, Australia

Received 20 December 2010; Accepted 18 February 2011

Academic Editor: S. Kennedy

Copyright © 2011 Surjit Tarafdar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. V. Mittal, S. Muralee, and R. R. Tampi, “Valproic acid-induced hyperammonemia in the elderly: a review of the literature,” Case Reports in Medicine, vol. 2009, Article ID 802121, 5 pages, 2009. View at Publisher · View at Google Scholar
  2. P. Federico, S. Alqahanti, and R. P. Myers, “Possible new clinical sign of hyperammonemia,” Canadian Medical Association Journal, vol. 178, no. 3, p. 326, 2008. View at Publisher · View at Google Scholar
  3. J. Wadzinski, R. Franks, D. Roane, and M. Bayard, “Valproate-associated hyperammonemic encephalopathy,” Journal of the American Board of Family Medicine, vol. 20, no. 5, pp. 499–502, 2007. View at Publisher · View at Google Scholar · View at Scopus
  4. M. F. Silva, C. C. Aires, P. B. Luis et al., “Valproic acid metabolism and its effects on mitochondrial fatty acid oxidation: a review,” Journal of Inherited Metabolic Disease, vol. 31, no. 2, pp. 205–216, 2008. View at Publisher · View at Google Scholar
  5. C. C. Aires, A. van Cruchten, L. Ijlst et al., “New insights on the mechanisms of valproate-induced hyperammonemia: inhibition of hepatic N-acetylglutamate synthase activity by valproyl-Coa,” Journal of Hepatology. In press.
  6. A. Rath, T. J. Naryana, G. V. S. Chowdhary, and J. M. K. Murthy, “Valproate-induced hyperammonemic encephalopathy with normal liver function,” Neurology India, vol. 53, no. 2, pp. 226–228, 2005. View at Google Scholar
  7. P. E. R. Lheureux, A. Penaloza, S. Zahir, and M. Gris, “Science review: carnitine in the treatment of valproic acid-induced toxicity—what is the evidence?” Critical Care, vol. 9, no. 5, pp. 431–440, 2005. View at Publisher · View at Google Scholar · View at Scopus
  8. S. Russell, “Carnitine as an antidote for acute valproate toxicity in children,” Current Opinion in Pediatrics, vol. 19, no. 2, pp. 206–210, 2007. View at Publisher · View at Google Scholar
  9. M. F. Tsai, C. Y. Chen, and K. C. Chiu, “Valproate-induced hyperammonemic encephalopathy treated by hemodialysis,” Renal Failure, vol. 30, no. 8, pp. 822–824, 2008. View at Publisher · View at Google Scholar · View at Scopus